Kansas, 2018High Wind in Kansas, January 10 to 11, 2018
January 10 to 11, 2018 · NWS DDC · 15 events in 8 counties and zones
An upper level low moved out of the Four Corners region and into the Southern Rockies before ejecting northeastward across Kansas. Very strong north winds were observed behind the associated cold front that swept through late on the 10th and into the 11th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low moved out of the Four Corners region and into the Southern Rockies before ejecting northeastward across Kansas. Very strong north winds were observed behind the associated cold front that swept through late on the 10th and into the 11th. Some of the precipitation associated with the upper level system turned to snow. There was at least 3 inches reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 10, 5:04 PM CST, 4 hours 56 minutes earlier.
Area forecast discussion, Jan 10, 5:04 PM CST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
504 PM CST Wed Jan 10 2018
...Updated Aviation...
.SHORT TERM...(This evening through Thursday)
Issued at 319 PM CST Wed Jan 10 2018
An arctic cold front situated over northern Nebraska will move
rapidly southeastward and arrive tonight as an upper level storm
system passes across western Kansas. Some light rain showers may
develop this evening along an initial cold front. The
precipitation will change to snow from northwest to southeast
between midnight and 4 am as the arctic front sweeps through.
There could be a brief period of freezing rain before the
changeover to snow. Also, initial melting of snow will refreeze
and could result in slick roads. This is a fast moving and
weakening system so heavy amounts of snow are not expected. Snow
amounts could reach as high as 1 to 2 inches in a few spots,
and with the expected 50 mph winds behind the cold front,
drifting and reduced visibilities at times can be expected. In
south central Kansas, rain is expected late tonight, which could
change to snow briefly before ending. The main concern here is any
freezing of the wet roads after the cold front passes, which
would lead to slick spots and hazardous driving. Therefore, a
winter weather advisory was expanded to include all of central and
western Kansas for snow, blowing snow and freezing rain. Winds
may come close to high wind warning criteria (sustained winds 40+
mph or gust to 58 mph) for a few hours and this is covered in the
winter weather advisory.
.LONG TERM...(Thursday night through Wednesday)
Issued at 319 PM CST Wed Jan 10 2018
Highs will moderate into the 30s and 40s for Friday. The next
acrtic front will result in a cooldown by Saturday with highs in
the 20s to mid 30s. After another brief warmup Sunday with highs
in the mid 40s to lower 50s, another arctic front will result in
highs in the 20s to lower 30s for Monday along with chances for
light snow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 441 PM CST Wed Jan 10 2018
Deteriorating conditions through the time period for all TAF sites.
A strong cold front combining with a storm system moving in from
New Mexico will lead to very strong winds, rain quickly changing
to snow, and blowing snow impacting visibility.
Winds will switch to NW and increase to 35 kts with gusts to 50
kts between 03-06Z and continue strong through the rest of the
time period. Light rain will look to develop between 03-06Z and
quickly change to snow as the colder air from Nebraska sweeps in.
Once this happens LIFR conditions will be likely for all TAF sites
from 07-13Z. The snow showers should move out of the region after
15Z but blowing snow and reduced visibilities could continue until
around 18Z. The skies should begin to clear and visibilities
improve from 18Z on.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 19 32 13 38 / 80 50 0 0
GCK 20 34 13 42 / 90 10 0 0
EHA 23 41 21 55 / 90 0 0 0
LBL 21 38 16 47 / 90 10 0 0
HYS 17 26 9 31 / 80 70 0 10
P28 22 33 14 35 / 50 60 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight CST /11 PM MST/ tonight to
8 AM CST /7 AM MST/ Thursday for KSZ030-031-043>046-061>065-
074>079-084>088.
Winter Weather Advisory from 3 AM to 9 AM CST Thursday for
KSZ066-080-081-089-090.
&&
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Jan 10, 3:37 AM CST, 18 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
337 AM CST Wed Jan 10 2018
KSZ030-031-043>046-061>066-074>081-084>090-110945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
337 AM CST Wed Jan 10 2018 /237 AM MST Wed Jan 10 2018/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and Tonight.
Day 1 Discussion
----------------
Fire danger will be elevated today across far southwestern Kansas
due to strong southerly winds and RHs dipping into the 20 percent
range.
Strong northerly winds gusting over 35 mph at times are expected
tonight behind a cold front.
A winter weather advisory continues across portions of western,
central, and west central Kansas tonight. See the latest winter
weather messages for the latest details.
Day 1 Hazards
-------------
* Fire weather: Limited risk
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Days 2-7 Discussion
-------------------
Strong northerly winds are expected behind a cold front Thursday.
Cold temperatures return Friday and Saturday with lows in the
teens and single digits and wind chills dipping below zero
Saturday morning.
Days 2-7 Hazards
----------------
* Thursday
- Non thunderstorm wind: Elevated risk
- Ice accumulation: Limited risk
- Snow: Limited risk
- Fire weather: Elevated risk
* Friday
- Excessive cold: Limited risk
- Non thunderstorm wind: Elevated risk
- Fire weather: Limited risk
* Saturday
- Excessive cold: Elevated risk
* Sunday
- Excessive cold: Elevated risk
* Monday
- Excessive cold: Limited risk
* Tuesday
- Excessive cold: Limited risk
- Snow: Limited risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
High Wind, Finney
- When
- January 10, 10:00 PM CST to January 11, 2:00 PM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
High Wind, Finney
- When
- January 10, 10:00 PM CST to January 11, 2:00 PM CST
- Where
- Finney forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed 1 mile ENE Garden City at 1140 PM.
High Wind, Scott
- When
- January 10, 10:00 PM CST to January 11, 2:00 PM CST
- Where
- Scott forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed 6 miles NW of Scott City at 1059 PM.
High Wind, Finney
- When
- January 10, 10:00 PM CST to January 11, 2:00 PM CST
- Where
- Finney forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport at 1134 PM.
High Wind, Stevens
- When
- January 10, 10:00 PM CST to January 11, 2:00 PM CST
- Where
- Stevens forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Observed at the Hugoton airport at 1155 PM.
High Wind, Hamilton
- When
- January 10, 10:00 PM CST to January 11, 2:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Observed at the Syracuse airport at 1055 PM mst.
High Wind, Haskell
- When
- January 10, 10:00 PM CST to January 11, 2:00 PM CST
- Where
- Haskell forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Observed at the Sublette airport at 1155 PM.
High Wind, Seward
- When
- January 10, 10:00 PM CST to January 11, 2:00 PM CST
- Where
- Seward forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at 4 miles SSW of Kismet at 1230 AM.
High Wind, Ford
- When
- January 10, 10:00 PM CST to January 11, 4:00 PM CST
- Where
- Ford forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City airport at 1229 AM.
High Wind, Ford
- When
- January 10, 10:00 PM CST to January 11, 4:00 PM CST
- Where
- Ford forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City airport at 120 AM.
High Wind, Stevens
- When
- January 10, 10:00 PM CST to January 11, 4:00 PM CST
- Where
- Stevens forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Observed at the Hugoton airport at 1232 AM.
High Wind, Finney
- When
- January 10, 10:00 PM CST to January 11, 2:00 PM CST
- Where
- Finney forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport at 107 AM.
High Wind, Barber
- When
- January 11, 3:00 AM CST to 6:00 PM CST
- Where
- Barber forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Observed at the Medicine Lodge airport at 322 AM.
High Wind, Barber
- When
- January 11, 3:00 AM CST to 6:00 PM CST
- Where
- Barber forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Observed at the Medicine Lodge airport at 625 AM.
High Wind, Barber
- When
- January 11, 3:00 AM CST to 6:00 PM CST
- Where
- Barber forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Observed at the Medicine Lodge airport at 419 AM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Montana, January 10 to 12, 20181 death · 6 events
- Winter Weather in Wisconsin, January 10, 20181 death · 1 event
- Avalanche in Idaho, January 10, 20181 death · 1 event
- Winter Weather in South Dakota, January 10 to 11, 201824 events
- High Surf in Hawaii, January 10 to 17, 201814 events
- High Wind in Texas, January 10 to 11, 201870 kt wind · 11 events
- Winter Storm in North Dakota, January 10 to 11, 20188 events
- Winter Storm in Montana, January 10, 20186 events
- Blizzard in North Dakota, January 10 to 11, 20186 events
- Blizzard in Minnesota, January 10 to 11, 20185 events
- Heavy Snow in Minnesota, January 10 to 11, 20185 events
- Heavy Snow in North Dakota, January 10 to 11, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738349, 738351, 738353, 738357, 738359, 738362, 738365, 738366, 738368, 738369, 738371, 738378, 738375, 738402, 738403.